Chiari Online Support Group

Topamax question? Causing tremors?


#1

My neurologist put me on Topamax and I have been on it for just over a week now. I’ve had all of the lovely side effects that’s common, like tingly hands and feet and carbonated beverages tasting foul. But last night, I woke up and was shivering all over like I was extremely cold, but I wasn’t. It was just an uncontrollable shiver. I could feel it all over my body, but most notably in my lips, hands, and legs. It’s like they were shaking. My first thought was that it was some sort of seizure, maybe related to chiari? But it wasn’t violent. Just a small tremor at best. More like shaking. So I’m wondering if its a side effect of topamax? I’ve tried to look online and can’t find where tremors are a side effect, only seizures. And I wouldn’t classify it as a full seizure. But it was very scary and I was panicking in my head, afraid to move. It passed in a few minutes, maybe less, but it seemed like forever. Any ideas? Should I call my neurologist about this? Or is it something too simple and I’m just freaking out over nothing? It’s all just so new and scary to me!


#2

Thanks, Abby! I’ve been drinking water like a fiend, since I was a heavy soda drinker and I can’t stomach it now with the topamax, so I would say I’m well hydrated. But I still think I am going to give my dr a heads up since tomorrow is when I’m supposed to increase my disease from one poll twice daily to two pills twice daily and I don’t think I’m quite ready for that yet! With all of this going on, I can’t imagine doubling the meds just yet. So I want his opinion on it! Thanks again!


#3

Ugh, stupid autocorrect. My *dosage, not disease, and * pill not poll!!!


#4

Tremors are an issue with me, in fact that is part of what sent me to a brain mri- thus Chiari 1 diagnosis was born…My tremors seem to get worse when I push my body too much or am in a tremendous amount of pain. My neuro has told me that migraines were the cause of mine and in fact the tremors can be a mild case of seizures. I had 5 days of eeg’s that confirmed I am having seizure activity. I will be seeing a chiari dr and this will be one of my top questions because my tremors are more often than not anymore. I also know that lyrica has been the culprit to tremors so uch patients cannot take ot. So ai could see a medication such as this one coukd possibly be the cause, however it also coukd be caused by Your Chiari pressure. I would mention this to your dr asap. Im also curious to see all the responses to this topic…Well wishes always


#5

I think I understand the feeling you’re having but I’ve been having these all over body ‘shaking’ feigns from the beginning and just started taking a small dose of Topamax last week. So for me the whole body shaking is nude to the meds. But I would call your dr for sure. Any time you think it could be a medication issue call your dr. I’m thrilled to see someone else even mention body ‘shaking/tremors’. For about a year we thought it was our poor dog shivering in the middle of the night until finally realizing it was me. They’ve progressed to shaking during the daytime now and are exacerbated by stress or temperature but those are the causes. I have an EEG on Aug 6 the day my NS consult so maybe some new info. I hope you get some answers from your NL but you’re not alone :slight_smile:


#6

Topamax can cause tremors; I have been on it for about six months now and my body has gotten use to it; but you should discuss any changes that you experience with your dr.
I was nervous just as you when the side effects first started but I stayed on it and just reported any and everything.


#7

Ooo my twitching/shaking has been getting worse. I love i make a big dinner n my plate ends up on the floor cause i shook it to death? Im just aggravaded lately!!


#8

Thanks everyone! The dr said it did sound like a tremor, and to stop taking the topamax and see if it happened again. That was the only way to tell if it was med related or related to the CM. I’ve been off the meds two days now, but I only had the one episode in the ten days I was on it, so it’s just a waiting game, I suppose. I did mention that my memory and speech had gotten really bad in the last couple of weeks. Idk if its related to the meds, but even co-workers were jokingly making fun of it yesterday at work bc I would start saying something and midway through the sentence, it would get all jumbled up and I would start stuttering through my words, just getting random syllables out. They thought it was funny, but it’s happening a lot lately and usually, I am not like that. I work in a vet clinic and I was having so much trouble explaining basic procedures I usually breeze through since I’ve repeated them so many times. In the last two weeks, I’ve forgotten to buckle my son in his carseat twice, which I’ve never done before and he is 3 years old! I’ve forgotten where I’ve laid stuff two minutes ago, what I was doing in the middle of it, etc. I’m not usually like that! I’m hoping it was all side effects of that medicine and I’ll get back to normal shortly. But I’m definitely keeping tabs on all of these issues. The dr wants to put me on a different kind of medication, but I’m almost wondering if I shouldn’t go med free for a bit to sort of self monitor these issues. Can symptoms of CM get this much worse in a few weeks time? Please, someone tell me I’m just crazy and it’s all the topamax’s fault!!! Lol


#9

When you have blood work ,Watch your electrolytes! Close


#10

I was on topamax for migraines, developed tremors in my fingers and my neuro FLIPPED OUT… told me to stop cold turkey because tremors caused by this category of medication can become permanent. Said it would be better to deal with withdrawal than to have tremors become standard.

azurelle